Monday morning I did an Omnipod change, and tried out my leg (I usually use my stomach or arms exclusively). I noticed what I thought was insulin resistance, rising despite taking a bolus with my pen, and already having a higher than average background insulin due to PMS which for me makes me resistant. I had my high alarm turned off and when I looked at my sugars many hours later I was too high to read. I changed the pod and went out but felt thirsty and slightly nauseated the whole evening. Took a long time for my sugars to go down, but they were 5.8 the next morning. Then, same thing happened the next day!?!? I know the pod is working, and I know the insulin is fine as I’ve used two separate vials from a pack that is still good, has been in the fridge and I’ve used half of its cartridges already. Could this be a reaction to Monday’s pod failure? Or just very increased insulin resistance? I’m 14.7 right now, but was in the 18s most of the night.
You should have recovered from Monday by now.
I can’t place an Omnipod on my leg. It doesn’t work.
Can someone see inside the canula window and verify that canula is inserted?
I couldn’t see inside the window, but I removed it and there was a big bloody blob (gross!!) at the top of the canula, so maybe it was blocked.
I am now down to 12.5 so I think I am s-l-o-w-l-y coming back to normalcy. I still have a higher than normal background running.
For reference, I usually take at most 33 total daily units, and Monday and Tuesday I took about 45 each day without coming close to normal numbers (except for yesterday morning briefly). So strange!!!
That happens to me on leg sites. I don’t know why. Maybe my legs are too muscular, or maybe I need a longer canula for leg sites. Or, maybe movement knocks the canula loose. I just don’t know. But, it has never worked for me.
When I experience a sustained high or low that is relatively extreme, say > 10 mmol/L (180) or < 3.3 (60), I often see an “echo event” 24 hours later. This happens even if I’ve removed the circumstance that trigged the initial event 24 hours prior.
For me, it seems like the body has a circadian metabolic memory. This metabolic echo effect might explain the second day’s BG attempting to go high, even absent the triggering event.
I experience stubborn resistance for a few days after DKA so I think it’s a similar situation (didn’t go into DKA, but was high and likely not getting my full insulin for so many hours).
I have had the canula pop out and it was not noticeable until the area started to itch or I checked it due to high sugars. I used Fixit and Tegaderm. Not crazy about Fixit patches but they are large enough to protect the pod adhesive from rolling up. I put Tegaderm over it to make sure the Fixit stays in place, I am using my side slightly anterior which has a lot of movement.
It could be absorption issues. I used to use my abdomen for years but started having high sugars. My endo told me I had scar tissue which was blocking absorption.
I switched to my hips and butt. And I used compression shirts to help the scars on my abdomen heal. And it worked. I can use my abdomen now but I do it sparingly.
I try to rotate more.
I’ve used my stomach for years also, and never have absorption issues there, but I can’t seem to get it to work consistently anywhere else (other than my arms, but they hurt when I use them) it either seems to not be getting through, like a block or something (2 x led to DKA) or it hurts too much or gets knocked off too easily. Now that I have the Dexcom 6, which is only approved for my stomach at this time, I was hoping to put my pod other places. I am thinking of trying shots again because I don’t want to develop scar tissue and not be able to use my stomach for my Dexcom.
If you have not tried as yet, I like my lower back. However it can sting more there for some reasons.
I like that spot for my Dexcom, but I went into DKA when my pod was there once (the cannula wasn’t in) and I’ve been too freaked to put it there again. Maybe I’ll try it and just be certain to monitor my #s.
i understand. It is difficult to see and sometimes difficult to get right.
Maybe a spotter, and if you are inclined, three judges, and a giant electronic board with current standings and an international grading system?
or maybe YouTube and ticktock videos?
regardless you will have to be careful of the Russian judge.
I can’t give canula advice, as mine are steel - my skin is soft, but very resistant to needles. My pump trainer said it was tough as a rhinoceros! LOL!
As a 34 (minus one month) diabetic, I know that for some people, your thighs can absorb insulin much less quickly, or less well, than other areas. I used my thighs for Humulin N (long-ish acting) and my abdomen for Humulin R (faster acting), back in the time before my pump (only 3+ years ago - it was quite a leap!).
Although Dexcom 6 is “only approved for stomach use,” you can use it elsewhere. It is approved for stomach because that is where Dexcom put it to GET the approval, so their cover-our-@$$ against lawsuits literature says you can ONLY put it on your stomach. That is not reality. I have worn my G6 on my upper arm for the last year – switching from right to left every 10 days – and I have had not one bit of trouble. If you want to use your stomach for your Pods, then use your arms for the G6. That’s what I do, and it works.
Curious on how compression shirts help out. Thanks
I don’t really know why but the constant pressure on my abdomen seemed to slowly allow the scar tissue to dissipate. I used to have a lot of lumps in my abdomen from repeated injections. And I had absorption issues where I would inject insulin and have no effect. I switched to my backside and hips, I wore the shirts nearly every day, and it seemed to help because now the lumps are gone and absorption is back to normal.
It was my diabetes RNP who suggested it. I wear medium shirts but bought small compression shirts.
That is really interesting. What type of compression shirt and or brand? I’m know some claim magnetic capabilities. Thanks
Body armor. There were I think $25 US. I wore them for 3 months. Then I stopped and it was enough.